By Barbara Sternberg, Ph.D.
Overdose (OD) occurs when a toxic amount of a drug or combination of drugs overwhelms the body. Many substances can be involved in overdosing, including alcohol, opioids, and a combination of drugs. Mixing heroin, prescription opioids (such as morphine, Vicodin®, Percoset®, etc.) and other downers such as alcohol and benzodiazepines (e.g. Xanax®, Klonopin®, Valium®, Ativan®, etc.) is particularly dangerous because they all affect the body’s central nervous system. The nervous system slows breathing, affects blood pressure, and slows heart rate — in turn, reducing body temperature. Stimulant drugs like speed, cocaine, and ecstasy raise heart rate, blood pressure, and body temperature and speed up breathing. The result can be seizure, stroke, overheating, or heart attack. “Overamping” is the term that is now being used to describe an overdose of speed.
Opioid overdose occurs when the level of opioids, or combination of opioids and other drugs in the body cause a person to become unresponsive to stimulation or cause his or her breathing to become inadequate. This happens because opioids fit into the same brain receptors that signal the body to breathe. In that case, oxygen levels in the blood decrease, and the lips and fingers turn blue (cyanosis). Oxygen starvation will eventually stop vital organs like the heart and then the brain and can lead to unconsciousness, coma, and possibly death.
In the case of opioid overdose, survival or death depends completely on maintaining the ability to breathe and on sustaining oxygen levels. Fortunately, the overdose process takes place over time, with most people stopping their breathing gradually — minutes to hours after the drug or drugs were ingested. In most situations, there is time to intervene between the beginning of an overdose and before a victim dies. Even if an overdose takes place immediately after drug ingestion, proper response can reverse the overdose and keep the person breathing and alive.
Also known by the brand name Narcan®, naloxone is an opioid antagonist used to counter the effects of opioid overdose, specifically, to counteract the life-threatening depression of the central nervous system and respiratory system, making it possible for an overdose victim to breathe normally. Naloxone is not a controlled substance, and it is only effective as an antidote to opioid overdose. Naloxone has a stronger affinity for the opioid receptors than many opioids, so it is capable of knocking the opioids off the receptors for a short time, allowing the person to breathe again and reverse the overdose. Traditionally administered by emergency response personnel, naloxone can be administered by minimally trained laypeople. Naloxone is administered via injection or nasal spray.
Many people who have died from opioid overdose have failed to receive proper medical attention because a person who was with them delayed or did not call 911 for fear of police involvement. While not all opioid overdoses are fatal, the administration of naloxone by laypeople to an overdosing person saves hundreds of lives each year. Timely provision of naloxone may also help reduce some of the morbidities associated with non-fatal overdose, such as brain damage and other dangers.
In most jurisdictions, naloxone is only used in hospital settings or by emergency medical personnel. Naloxone can be made available to people experiencing an overdose if and when emergency medical services are accessed. Recently, take-home naloxone programs are being established in communities throughout the United States. These programs expand naloxone access to drug users and their loved ones by providing training on overdose prevention, recognition, and response.